Iowa, 2022

Funnel Cloud in Iowa, August 16, 2022

August 16, 2022 · NWS DMX · 1 event in 1 county or zone

Despite a lack radar returns, enhanced development within a cumulus field resulted in a funnel cloud spotted in western Iowa. While no precipitation or damage occurred, the environment was favorable for funnel cloud development owing to low-level 0-3 km CAPE just over 100 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Despite a lack radar returns, enhanced development within a cumulus field resulted in a funnel cloud spotted in western Iowa. While no precipitation or damage occurred, the environment was favorable for funnel cloud development owing to low-level 0-3 km CAPE just over 100 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 16, 5:22 PM CST, 41 minutes earlier.

Area forecast discussion, Aug 16, 5:22 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
622 PM CDT Tue Aug 16 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Tuesday/
Issued at 242 PM CDT Tue Aug 16 2022

Key Messages:

- Monitoring fog potential tonight
- Thunderstorm chances return Friday and Saturday

The residual low level moisture/fog quickly transitioned to a
gradually elevating cumulus field across central Iowa today. This
cumulus field will should erode towards sunset though soundings and
cross sections suggest higher relative humidity values do linger
around 4 kft. Ridge of high pressure to the north will settle south
into the area tonight. Still monitoring the potential for fog
tonight with dew point values in the upper 50s to low 60s. With low
temperatures forecast below these current dew points, the old fog
forecasting cross over temperature would be eclipsed. The wind
becoming light under the ridge would also be favorable thus the fog
potential may be reliant on if the cumulus field does dissolve. The
current numerical guidance is downplaying the fog potential and has
shifted it to the west. River valley fog is possible/likely and will
continue to monitor and may need to increase fog potential through
the evening.

Another pleasant day Wednesday with cumulus likely developing again
during the mid to late morning hours. Some instability will be
moving south through Minnesota ahead of a weak system with a few
showers and thunderstorms possible there. A few of the CAMs and
other guidance bring some activity into far northern Iowa but review
of proximity soundings through that area reveal a warm layer aloft
that should cap any convection into the area given weak forcing.
Even if something is able to push through the warm layer, it would
remain below severe limits. Convective chances will settle further
south into Iowa on Thursday with temperatures warming a bit more
into the 80s into central and southern Iowa. The overall instability
on Thursday is not great either with mostly thin CAPE profiles.

A stronger PV anomaly will arrive Friday and into Saturday and
eventually evolve into a closed upper low. Climatology of similar
systems would immediately suggest the potential for landspout
funnels during the updraft phase. Favorable conditions with a slow
moving to stalled boundary with horizontal vorticity generated along
it, along with 0-3 km CAPEs increasing to over 100 J/kg would
promote vertical stretching. The 500 mb core does not look overly
cold and at around -12C which will limit lapse rates for more
intense convection once any storms do develop but still there can
always be a threat for isolated severe pulse type storms due to the
overall lack of deep shear. Will continue to monitor this time
period. The forecast into Sunday will depend on how quickly the
upper low departs, which can be delayed from current guidance this
far out. At this time, precipitation should be off to the east by
sometime Sunday followed high pressure ridging in early next week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 621 PM CDT Tue Aug 16 2022

Scattered cumulus will continue to decrease this evening, with
ceilings improving further across all terminals over the next few
hours. Skies will clear out overnight, though some localized fog
is possible in low lying areas, mainly over western Iowa.
Otherwise no major concerns into Wednesday, with winds remaining
light and possible patchy clouds causing little impact.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Bury
Hazardous weather outlook, Aug 16, 1:47 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
247 PM CDT Tue Aug 16 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-172000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
247 PM CDT Tue Aug 16 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms return Friday and Saturday. The severe
weather potential will continue to be evaluated this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

The radar

The Des Moines radar (KDMX), 126 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Sac

When
August 16, 6:03 PM CST
Where
Sac County, 2 mi S of Lake View
Reported by
Public
Coordinates
42.291, -95.050

Public picture of funnel cloud on social media.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054884.